How to Use Glucagon - Mayo Clinic Patient Educaction
How to Give a Glucagon Shot
Glucagon is a medicine used to treat very low blood sugar. It is an emergency medication given by injection and should only be given under the guidance of a medical professional. If you think you may need to give Glucagon to someone, you should properly acquaint yourself with the medication and how to administer it. Ultimately, by verifying that the medicine is safe, injecting it, and caring for the person after injection, you’ll know how to give a Glucagon shot.
Verifying the Safety of the Medicine
Follow directions on the Glucagon kit.Your first step before administering Glucagon is to read directions on the kit. You’ll gather basic information like the amount of medicine you will inject and basic directions about how to inject Glucagon.
- When reading the directions on the kit, take time to familiarize yourself with the contents of the kit. It should include a needle, a syringe filled with liquid, and a vial full of powdered Glucagon.
Make sure the medicine is not spoiled.If stored incorrectly (extreme heat or cold), Glucagon could turn into a gel or become clumpy. If you notice Glucagon powder is watery or the liquid in the syringe is cloudy, gelled, or has an inconsistent appearance, do not use it.
Check the expiration date of the Glucagon.After reading the directions, quickly check the expiration date of the Glucagon. It should be typed and located toward the bottom of the prescription information. If the Glucagon is expired, you should not use it.
Wash your hands if possible.Before handling the syringe, needle, or vial, make sure you carefully wash your hands. In addition, if you happen to walk away and do something else, you’ll have to wash your hands again.
- In an emergency situation, you many not be able to wash your hands; however, try to do so if it's possible.
Remove the cap of the syringe.Carefully remove the cap from the syringe. Place it to the side and be careful not to prick yourself or to squirt out any of the liquid from the syringe.
Insert the syringe needle into the rubber top of the vial.Firmly push the needle through the rubber stopper as far as it can go. The needle should be submerged and should be near the bottom of the vial.
- It may help to place the vial on a table and hold it steady as you insert the needle into the rubber stopper.
Push the syringe plunger all the way down.By pushing the plunger down, you’ll inject the liquid from the syringe into the vial. Make sure to inject all of it. As you inject it, the liquid will mix with the powder in the vial.
Keep the needle in the vial and lightly shake it.Avoid being too rough with the needle and vial. Make sure, however, to thoroughly mix the powder and the liquid. If you don’t, the medicine may not be as effective as it needs to be.
- You may want to hold the vial and syringe in one hand with the vial on top and gently shake it back-and-forth.
Pull the syringe plunger back.By doing this, you’ll draw the Glucagon out of the vial into the syringe. Make sure the vial is on the top of the syringe and that you get the proper amount of medication out of the vial into the syringe.
- Double check the amount of Glucagon the person has been prescribed. This is important, as giving them too much could cause their blood sugar to rise too high.
Choose and clean the injection site.Decide on an injection site. The most common sites are the thighs and buttocks. The specific location depends on what is easier to access and on the preference of the patient. Once you’ve chosen a site, use an alcohol swab to clean it.
- If you don’t have an alcohol swab, you can proceed without it.
Insert the syringe needle into the injection site.Push the plunger (with your thumb) all the way down. Do this quickly and without pause and make sure all the medication is injected steadily. Make sure the needle and syringe is positioned at a 90-degree angle.
Pull the needle and syringe out of the skin.After you’ve injected the Glucagon, pull straight up and withdraw the needle from the skin in a smooth fashion.
Caring for the Person after Injecting
Turn the person onto their side.If the person is unable to move, you should turn them on their side. This is important, as the person could vomit after receiving the injection. This will prevent them from choking on their vomit.
Call emergency services.After attending to the person, you should immediately call emergency services. This is important, as the medicine is just a measure intended to stabilize their blood sugar. The likelihood is that the person will need further medical treatment.
- Let emergency services know the result of the blood sugar test. In addition, let them know what the person ate or drank after taking the Glucagon.
Check the person’s blood sugar when they're conscious.Using a blood sugar tester, prick their finger, and find out their blood sugar level. By checking their blood sugar, you’ll get an idea of whether the medicine had its desired effect. Their blood sugar should move up to 70 mg/dl or higher.
- The person should be conscious after 15 minutes. If they are not, provide another glucagon injection if one is available.
Provide the person with a sugary drink if they are alert.Instruct the person to drink a fast metabolizing sugary drink as quickly as they can. Such drinks include soda, fruit juice, or something similar. This will further help raise and stabilize their blood sugar.
- If the person has fainted, wait for them to wake up. This could take 5 to 10 minutes.
- Only give a drink to someone who is alert enough to swallow; otherwise, they could choke.
Give the person sugary food.In addition to drinking a sugary drink, the person should eat a long-acting source of sugar, too. Such foods may include carb rich foods like crackers, cheese, or a meaty sandwich. This will further help stabilize their blood sugar level.
- The person should avoid sources of sugar that the body will metabolize and run through quickly, like candy bars.
- Make sure that the person is alert enough to eat.
Provide another injection if necessary.If the person is still unconscious and paramedics have not arrived within 5 to 10 minutes, you should give them another shot of glucagon. This is because the first injection may not have done enough to raise the person's blood sugar level.
- If you remain on the phone with emergency services, inform them before giving another injection of Glucagon.
Video: How to Use a Glucagon Emergency Kit | Cincinnati Children's
Complications of Incontinence Surgery
24 Casual New Year’s Eve Outfits For A Laid Back Party
7 Crazy Uses for Botulinum Toxin That You Never Knew Existed
Kitchen Hacks: 73 Genius Ways to Save Time and Money
How to Survive a Barbecue When Youre a Vegetarian
London Fashion Week Fall 2014: The Bizarre Looks You Have toSee
70 Mandala Tattoo Designs For Men – Symbolic Ink Ideas
How to Make Money in Commodities
How to Stay Warm During Halloween Night
How to Write a Book Review